Excessive Heat, Osage
- When
- July 21, 2:00 PM CST to July 22, 9:00 PM CST
- Where
- Osage forecast zone
- Reported by
- Official NWS Observations
An upper level ridge of high pressure over the south central United States resulted in a period of unseasonably hot weather over the area in late July. Temperatures on the 21st and 22nd climbed to near 100 degrees across much of eastern Oklahoma.
Every event with a place to put it; 19 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TSA wrote it up.
An upper level ridge of high pressure over the south central United States resulted in a period of unseasonably hot weather over the area in late July. Temperatures on the 21st and 22nd climbed to near 100 degrees across much of eastern Oklahoma. This heat, combined with high humidity, resulted in afternoon heat index values in the 110 to 115 degree range. This heat continued through the afternoon of the 23rd in portions of southeastern Oklahoma. At least eleven people were treated for heat-related illness in Tulsa on those dates, most of which were transported to local hospitals.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at Jul 21, 1:48 PM CST, 12 minutes earlier.
Area Forecast Discussion
National Weather Service Tulsa OK
248 PM CDT Fri Jul 21 2017
.DISCUSSION...
Heat indices have climbed to around 110 degrees in several
locations already this afternoon across northeast Oklahoma and
will likely max out in the 110-113 degree range. Therefore, the
heat advisory has been upgraded to an excessive heat warning for a
large portion of eastern Oklahoma. Expect similar conditions
Saturday afternoon as upper high continues to dominate the overall
weather pattern. Stayed fairly close to persistence for lows
tonight and with high temperatures/dewpoints Saturday afternoon.
Portions of the advisory/warning may need to be extended into
Sunday depending on cloud cover and how long precipitation holds
off Sunday afternoon. Still expect a weak boundary to move into
northeast Oklahoma/northwest Arkansas by late Sunday afternoon or
early evening. Scattered strong thunderstorms will likely develop
near boundary with a slow southward progression Sunday evening.
PWATs are forecast to be around 2 inches by this time and with the
slow storm motions expected, locally heavy rainfall will be
possible in a few areas.
Additional scattered showers/thunderstorms will persist Monday
and Tuesday as weakness in upper ridge/light northwest flow
continues. Upper high will build back into the Southern Plains by
mid week with the heat/humidity returning.
&&
.PRELIMINARY POINT TEMPS/POPS...
TUL 81 101 80 98 / 0 10 10 30
FSM 79 99 78 98 / 0 10 10 30
MLC 78 97 77 97 / 0 0 0 30
BVO 76 103 75 96 / 0 10 10 40
FYV 73 94 72 93 / 0 10 10 40
BYV 74 98 74 93 / 0 10 10 40
MKO 74 97 75 97 / 0 10 0 30
MIO 76 95 75 94 / 0 10 10 40
F10 76 99 74 97 / 0 10 0 30
HHW 76 97 75 97 / 0 0 0 20
&&
.TSA WATCHES/WARNINGS/ADVISORIES...
OK...Heat Advisory until 8 PM CDT Saturday for OKZ049-053-059-063-068-
069-072-076.
Excessive Heat Warning until 8 PM CDT Saturday for OKZ054>058-
060>062-064>067-070-071-073>075.
AR...Heat Advisory until 8 PM CDT Saturday for ARZ001-002-010-011-019-
020-029.
&&
SHORT TERM...11
LONG TERM....12Hazardous Weather Outlook National Weather Service Tulsa OK 1247 PM CDT Fri Jul 21 2017 ARZ001-002-010-011-019-020-029-OKZ049-053>076-221030- Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK- Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK- Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK- Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK- Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK- Washington OK-Washington AR- 1247 PM CDT Fri Jul 21 2017 ...HEAT ADVISORY IN EFFECT UNTIL 8 PM CDT SATURDAY... This Outlook is for Northwest and West Central Arkansas as well as much of Eastern Oklahoma. .DAY ONE...This Afternoon and Tonight. DANGEROUS HEAT. RISK...Elevated. AREA...Eastern Oklahoma and Western Arkansas. ONSET...Ongoing. DISCUSSION... Afternoon heat index values will rise into the 100 to 110 degree range across all of eastern Oklahoma and northwest Arkansas with little cloud cover this afternoon. Persons that must be outside should lessen their activity, drink plenty of liquids, preferably water. Take frequent breaks and wear light colored, loose-fitting clothing. Strenuous activities should be reduced, eliminated or rescheduled to the coolest time of the day. SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT... Spotter Activation Not Expected. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. SATURDAY...Dangerous Heat Potential. SUNDAY...Thunderstorm Potential...Dangerous Heat Potential. MONDAY through WEDNESDAY...Thunderstorm Potential. THURSDAY...Thunderstorm Potential...Dangerous Heat Potential. EXTENDED DISCUSSION... There will be another really hot day on Saturday before a cold front approaches by late Sunday. Heat index values on Saturday will again range from 100 to 100 degrees. Temperatures on Sunday should be cooler than in past days, and there will be a chance for showers and storms by late afternoon across northeast Oklahoma, spreading into portions of east central Oklahoma and western Arkansas by Sunday night. The chance for storms will persist into Monday, as the cold front stalls out in the area. weather.gov/tulsa contains additional information. CORFIDI
The national radar mosaic for the moment the first event began.
20 excessive heat. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2017Every state in 2017This day in weather historyWarnings in Oklahoma, July 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 716230, 716231, 716232, 716233, 716234, 716235, 716236, 716237, 716238, 716239, 716240, 716241, 716242, 716243, 716244, 716245, 716246, 716247, 716248, 716249.